Narcotic Abuse (cont.)
IN THIS ARTICLE
Narcotic Abuse Symptoms
Narcotics users can develop tolerance, as well as psychological and physical dependence to opioids when they take them over an extended period of time.
Signs and symptoms of narcotic withdrawal: The withdrawal syndrome from narcotics generally includes signs and symptoms opposite of the drug's intended medical effects. The severity of the withdrawal syndrome increases as the drug dose increases. The longer the duration of the physical dependence to the narcotic increases, the more severe the withdrawal syndrome. Symptoms of heroin withdrawal generally appear 12-14 hours after the last dose. Symptoms of methadone withdrawal appear 24-36 hours after the last dose. Heroin withdrawal peaks within 36-72 hours and may last seven to 14 days. Methadone withdrawal peaks at three to five days and may last three to four weeks. Although uncomfortable, acute narcotic withdrawal for adults is not considered life-threatening unless the person has a medical condition that compromises their health (for example, if someone has severe heart disease). Some of the signs and symptoms of narcotic withdrawal are listed below:
Complications of narcotic abuse: Many complications can result from narcotic abuse, the most common being infectious conditions.
Medically Reviewed by a Doctor on 7/31/2014
Mark Zwanger, MD, MBA
YOU MAY ALSO LIKE
Must Read Articles Related to Narcotic Abuse
Patient Comments & Reviews
The eMedicineHealth doctors ask about Narcotic Abuse:
Narcotic Abuse - Symptoms
Have you or a loved one been addicted to narcotics? Please describe your experience.
Narcotic Abuse - Treatment
What treatment did you or a loved one receive for narcotic addiction?